Jump to content

After 5 years on fin, hair is starting to thin.


Recommended Posts

  • Regular Member

Hey all,

As the title says, I've been on Minoxidil and Fin for about 5 years, it pretty much halted my loss, but over the past 6-9 months I've noticeably lost ground.

I'm NW3, and my frontal region/temples are starting to thin, as well as recede.

My question: should I even bother with a transplant if I'm still losing ground on meds? Or is it kind of pointless?

My family history is essentially NW7s, and I'm 30.

Thanks all.

Link to comment
Share on other sites

  • Moderators

This is basically what happened to me on finisteride too. I took it for about 11 years when I finally stopped. For the first 2 or 3 years I think I did get a bit more hair. The next few years I was able to stay about the same. The last 3 or 4 years I was definitely losing ground. At the time I stopped I had less hair then when I started 11 years earlier. I'm also a NW 7. I think this happens more dramatically in higher NW cases. Finisteride can only hold off your genetics for a short time.

 

  • Like 1
  • Thanks 1

Al

Forum Moderator

(formerly BeHappy)

I am a forum moderator for hairrestorationnetwork.com. I am not a Dr. and I do not work for any particular Dr. My opinions are my own and may not reflect the opinions of other moderators or the owner of this site. I am also a hair transplant patient and repair patient. You can view some of my repair journey here.

Link to comment
Share on other sites

  • Senior Member

Finasteride slows down your hair loss more or less, depending on your genetics. If you stop taking it your DHT will rebound back up to the normal level and your hair loss will accelerate.

The meds are management tools to delay hair transplants as much as possible. Sometimes that's indefinitely for a rare lucky few that respond very well and have good genetics. For the rest of us, when the slower hair loss rate reaches a point where our hair looks unacceptable its time for the next hair transplant.

There's no certainty until there's a cure. If you are likely to be a NW7 and you've never had a hair transplant

-Try shaving your head first, if you like it or at least feel neutral about it that's the best route.

-See some reputable HT docs and tell/show them your family history. They will help you chart a conservative course to help make sure you don't run out of hair later trying to maintain an acceptable look over your lifetime.

  • Like 1
  • Thanks 2
Link to comment
Share on other sites

  • Regular Member

Did you change the source of your finasteride at that losing ground timeframe, or have you been consistent with the brand of finasteride? What dose have you been taking for 5 years (e.g. 1mg per day)? How is your compliance been?

Same for minoxidil, what is your dose (e.g. 1ml per day, 2ml per day)? How has your compliance been?

Link to comment
Share on other sites

  • Regular Member

Thanks for the info everyone, really appreciate it.

@JohnAC71 I'll pop some photos up tomorrow when I get a chance :)

I've been on 1mg for most of the 5 years, and the brand name has changed occasionally (basically whatever my dermatologist has prescribed) - minox has been oral and 1.5mg the whole time. @j1mmy & @Dr. Suhail Khokhar

Link to comment
Share on other sites

  • Regular Member
10 hours ago, HelpfulFriend said:

Thanks for the info everyone, really appreciate it.

@JohnAC71 I'll pop some photos up tomorrow when I get a chance :)

I've been on 1mg for most of the 5 years, and the brand name has changed occasionally (basically whatever my dermatologist has prescribed) - minox has been oral and 1.5mg the whole time. @j1mmy & @Dr. Suhail Khokhar

It may be nothing, but may be everything. Think back to when you last changed brand and when you noticed a change, and is there a link? I once changed from one generic that I got results with, to another, and went through a shed and lost ground. After hearing similar reports from others being switched around, I went on brand name Merck (the original), and got the same kicked in the nuts initial side-effect I got like the first time I started the medication. The results followed that observation.  

if you have ruled that out, then according to the data a 5mg daily dose (available as proscar 5mg, merck) gives a slight edge in effect over 1mg (propecia, merck). In which case, it is possible to consider taking more than 1mg per day, but take your time to increase your dose, no need to jump on 5mg immediately.  

Link to comment
Share on other sites

  • Senior Member

Be sure to discuss this with your doctor first.

Gillenator

Independent Patient Advocate

I am not a physician and not employed by any doctor/clinic. My opinions are not medical advice, but are my own views which you read at your own risk.

Supporting Physicians: Dr. Robert Dorin: The Hairloss Doctors in New York, NY

Link to comment
Share on other sites

  • Moderators
On 4/30/2021 at 10:37 AM, j1mmy said:

It may be nothing, but may be everything. Think back to when you last changed brand and when you noticed a change, and is there a link? I once changed from one generic that I got results with, to another, and went through a shed and lost ground. After hearing similar reports from others being switched around, I went on brand name Merck (the original), and got the same kicked in the nuts initial side-effect I got like the first time I started the medication. The results followed that observation.  

 

I have heard from various places that some generics do not work so well, so if you did change a few times that is certainly a possibility.

 

Al

Forum Moderator

(formerly BeHappy)

I am a forum moderator for hairrestorationnetwork.com. I am not a Dr. and I do not work for any particular Dr. My opinions are my own and may not reflect the opinions of other moderators or the owner of this site. I am also a hair transplant patient and repair patient. You can view some of my repair journey here.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
√ó
√ó
  • Create New...